Jump to content
CrazyBoards.org

Recommended Posts

I don't go back to my pdoc for three weeks, but I'd like to stop my Abilify because it is causing involuntary eye movements.  Plus, it's going to run out before I get in to see him.  Is there any danger in just stopping, or do you need to wean off like with the anticonvulsants?

Link to comment
Share on other sites

Never stop any med cold turkey. Never.

Call your pdoc and explain what is going on. Ask him what you should do and be sure to tell him you will run out before your next visit too. If he thinks you need to lower you dose or taper down/off, then ask him for specific instructions.

Link to comment
Share on other sites

Think it depends how long you've been on an AP. In the old days I would take an AP for maybe a month or two then when out of hospital go off cold turkey. Although in the long term i became psychotic again, in the short term, for about 3 months, I was fine - psychosis was the problem, not withdrawal. However having taken amisulpride for over 5 years I tried dropping the dose by just a third for just two weeks last November with disasterous results. I think I'm still recovering somehow..

I am very concerned about how habituated my body is to my AP, and I don't even take a high dose.

Link to comment
Share on other sites

Batou: Doesn't that depend on what type of med it is?

I went off Abilify cold turkey under my pdoc's supervision. I had no problems. But I agree, it's probably safer to taper it down, just in case.

<{POST_SNAPBACK}>

It could depend on the medication... I am not an M.D. or a pharmacist and I cannot take any responsibility for advising anyone to stop a medication cold turkey.  My main interest was to make sure anyone who needs to stop a medication should do so under doctor supervision or with doc's permission. Always best to be safe! One never knows what may happen regarding one's condition or any type of withdrawal effects, if one goes off a med cold turkey. 

Personal experience, I have cold turkeyed many medications and even several at the same time but it was always under pdoc's orders, or with pdoc's knowledge and supervision.

Had someone asked me my personal experience: What effects, if any, did you expereince when you went off medication X cold turkey, then my answer might have been different because I have had to cold turkey several different meds and have experiences, bad and not so bad.

Erika, same old "always ask a MD or pharmacist before messing with meds"

Link to comment
Share on other sites

I felt compelled to chime in...

I went off 30mgs of abilify cold turkey without my doc's knowing (MED NON-COMPLIANCE!!! DON'T DO IT FOLKS!). I didn't have any physical side effects but I did get really bad rebound psychosis about 3 weeks later. Like a dog returning to its vomit, I had to return to abilify  :embarassed:

Link to comment
Share on other sites

Actually thats a good idea.  You could talk to your pharmacist about this.

However you can also phone your dr.  Even if he/she cant or wont take the call, most good dr's will return the call within a day,  usually same day.

By nature, one of the strengths of atypical anti-psychotic drugs is that you dont build up therapeutic tolerance to them, as opposed to say benzos.  You might not be as tired or whatever as you were at the start, but otherwise tolerance generally isnt considered to be a problem.

This also means its usually much easier to change medication, change dosage and stop taking the medication.  Doing this with some drugs like benzos or ssri's can make you really sick or worse.

Now, if you fully intend to withdraw from the drug without medical supervision or advice, its probably best to do it slowly, tapering down over a week or 2.

As for the script running out, any good dr will give you a new script without an appointment if you just ring up and ask, so dont let that be the reason for discontinuing the med.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...